New York, 2018

Damaging Winds in New York, June 13, 2018

June 13, 2018 · NWS ALY · 2 events in 1 county or zone

A line of strong thunderstorms with gusty winds moved through the region ahead of a cold frontal boundary. A few of these storms produced damaging wind gusts in Warren county, knocking down trees and wires.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A line of strong thunderstorms with gusty winds moved through the region ahead of a cold frontal boundary. A few of these storms produced damaging wind gusts in Warren county, knocking down trees and wires.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jun 13, 6:01 PM EST, 2 hours 49 minutes earlier.

Area forecast discussion, Jun 13, 6:01 PM EST, 2 hours 49 minutes before
Area Forecast Discussion
National Weather Service Albany NY
701 PM EDT Wed Jun 13 2018

.SYNOPSIS...
Ahead of an approaching cold front, showers and
thunderstorms, some with gusty winds, will move across the region
this evening.  Behind the front, cooler, drier and blustery
conditions are expected on Thursday.  It will turn much warmer and
more humid for the weekend into early next week.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
As of 700 PM EDT...Surface warm front is in the process of
lifting northward through the region this evening. Although our
areas continues to see plenty of cloud cover thanks to the
nearby boundary, dewpoints have crept up into the 60s to around
70 thanks to a southerly flow in place. Some clearing is
expected this evening as the warm front lifts north of the
region.

Surface cold front remains upstream in the over eastern Great
Lakes, but continues to steadily progress eastward, as a strong
surface low for mid June (sub 1000 mb) slides across southern
Canada. Based on the latest 3km CAMs (HRRR/NAMNest) and
extrapolation of current MRMS imagery, a broken line of showers
and embedded thunderstorms will continue just ahead of the cold
front and head towards the area for this evening (probably
reaching our western counties around 8 PM). Although we
currently don't have any surface based CAPE in place due to the
cloud cover, upstream areas of western New York are currently
seeing 1000-2000 J/kg of CAPE according to the SPC Mesoanalysis.
As breaks occur across our area, RAP suggest northern and
western areas will see around 1000 J/kg of CAPE by late today.

There continues to be a very strong wind field in place due to
the nearby dynamic system. 0-6 bulk shear values will be 40-50
kts (according to both the NAM12 and GFS) for this evening. As a
result, any thunderstorm will be capable of producing damaging
winds, especially considering the linear storm mode expected to
be in place. The best mid-level lapse rates may remain
northwest of the region and with limited instability, hail may
not be as great as a threat (although cannot totally rule it
out).

Hi-res model output shows this line continuing to move eastward
through the area through the late evening hours. However, with
the loss of daytime heating and nocturnal effects taking over,
it's expected for the line to be weakening and exiting the area
to the east by midnight, allowing for clearing to take place.
A few lingering showers are possible for far northern areas, but
most places should be drying out. Otherwise, clouds will be
decreasing and dewpoints look to fall with lows in the 50s.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/...
Large upper level trough will be situated over the region for
Thursday as the surface storms exits across northern New England
and into Atlantic Canada. The combination of both good mixing
and a strong pressure gradient in place will allow for gusty
winds on Thursday. Westerly winds may gust 25 to 40 mph,
especially for the high terrain and areas of channeled flow.
With the cyclonic flow in place, there could be a few showers
for the Adirondacks and southern Greens, but limited moisture
will keep these fairly isolated to scattered. Temps aloft will
be rather cool thanks to the upper trough in place, so temps
will range from the upper 50s over the Adirondacks to the upper
70s across far southern areas.

Surface high pressure building into the area will allow winds to
diminish for Thursday night into Friday, and dry weather is
expected through the remainder of the short term period with the
high in control. Lows will be in the mid 40s to mid 50s for
Friday and Saturday nights with clear skies and Highs on Friday
will be in the upper 60s to upper 70s.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
Long term begins with an exiting 500mb trough which will be replaced
by anomalously high heights at 500mb. Saturday should begin cool
with low dewpoints, but as ridge begins to build in later in the
day, temperatures should warm into the low to mid 80s in the lower
elevations with highs in the 70s in the higher terrain.

For Sunday into early Monday, the 500mb heights continue to rise.
850 temperatures rise to around +17C on Sunday and +22 on Monday.
This warm ridge will lead to well above normal temperatures Sunday
and Monday with highs on Sunday forecast to be in the mid to upper
80s most places, and highs on Monday from the mid 80s in the terrain
to the mid 90s in the lower elevations. Lows on Monday around 70F.
In addition, moisture in the near ground part of the atmosphere will
be on the rise so heat indices will become somewhat oppressive on
Sunday, rising into the low 90s, and dangerous on Monday, rising to
around 100 degrees in the lower elevations. Also on Monday, a strong
cold front will approach from the north, and this could lead to some
showers and thunderstorms later in the day.

Tuesday weather is a bit of a question mark at this time. If the
cold front pushes through the area, Tuesday will be cool and fair.
If the front hangs up across the area, it could be mostly cloudy
with additional showers and thunderstorms. Lows Tuesday in the 50s
and 60s and highs in the 70s to around 80.

For Wednesday, a wave may develop along the aforementioned cold
front and bring additional showers and thunderstorms. Lows in the
50s to around 60 and highs in the 70s to around 80.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
A warm front is in the process of lifting north of the region
this evening. A low pressure system passing north of the St
Lawrence River Valley, and its cold front will bring scattered
showers and thunderstorms to the region this evening into
tonight.

The best window for thunderstorms will be until 06Z/THU. Some
brief reductions to IFR cigs/vsbys are possible with any
thunderstorms.

VFR conditions may return after 07Z in the cold advection in
the wake of the front at all the TAF sites, but MVFR is likely
again towards daybreak Thursday except at KPOU which should
remain VFR.

The winds will shift to the southwest to west early this
evening at 10-15 kts with some gusts in the 30 KT range at
KALB/KPSF. Winds will remain strong on Thursday with west to
northwest winds 10-20 KT with some gusts 25-30 KT at KALB/KPSF.

Outlook...

Thursday Night: No Operational Impact. NO SIG WX.
Friday: No Operational Impact. NO SIG WX.
Friday Night: No Operational Impact. NO SIG WX.
Saturday: No Operational Impact. NO SIG WX.
Saturday Night: No Operational Impact. NO SIG WX.
Sunday: Moderate Operational Impact. Chance of SHRA...TSRA.
Sunday Night: Moderate Operational Impact. Chance of SHRA...TSRA.
Monday: Moderate Operational Impact. Chance of SHRA...TSRA.

&&

.FIRE WEATHER...
Some showers or thunderstorms are possible this evening with the
passage of a cold front. Behind this front, drier and windy
weather is expected for late tonight into tomorrow. RH values
will be as low as 45 percent on Thursday with west winds of 15
to 25 mph. Dry weather will continue again for Friday with RH
values falling to 35 to 45 percent and northwest winds of 5 to
10 mph.

&&

.HYDROLOGY...
No hydrological problems are anticipated into early next week.

A cold front will bring some showers and thunderstorms to the
region this evening. Although basin average amounts will be a
tenth to a quarter of an inch, locally higher totals are
possible due to thunderstorms.

Although there could be an isolated shower Thursday north of
the Capital Region, mainly dry weather is expected for the rest
of the week and into the weekend. This should allow rivers,
creeks, brooks, lakes, reservoirs, and streams levels to either
hold steady or slowly fall.

Some showers or thunderstorms are possible early next week,
especially for northern areas.

For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...Severe Thunderstorm Watch until 11 PM EDT this evening for
     NYZ032-033-038>040-047-082.
MA...None.
VT...None.

&&

SYNOPSIS...Frugis
NEAR TERM...Frugis/11
SHORT TERM...Frugis
LONG TERM...SND
AVIATION...SND/11
FIRE WEATHER...Frugis
HYDROLOGY...Frugis
Hazardous weather outlook, Jun 13, 3:25 PM EST, 5 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
425 PM EDT Wed Jun 13 2018

NYZ032-033-038>040-047-082-141100-
Northern Herkimer-Hamilton-Southern Herkimer-Southern Fulton-
Montgomery-Schoharie-Northern Fulton-
425 PM EDT Wed Jun 13 2018

...SEVERE THUNDERSTORM WATCH 175 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for the western Adirondacks,
Mohawk Valley and Schoharie County of east central New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The combination of high temperatures and humidity levels could allow
heat indices to reach 95 to 100 degrees Monday across portions of
the mid Hudson Valley. If this potential increases, then a heat
advisory would be issued.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested for Herkimer, Hamilton, Fulton,
Montgomery and Schoharie Counties.

NYZ041>043-048>052-058-063-083-084-141100-
Northern Saratoga-Northern Warren-Northern Washington-
Western Schenectady-Eastern Schenectady-Southern Saratoga-
Western Albany-Eastern Albany-Western Greene-Western Ulster-
Southeast Warren-Southern Washington-
425 PM EDT Wed Jun 13 2018

This Hazardous Weather Outlook is for the southeastern Adirondacks,
Lake George Saratoga Region, Greater Capital District and eastern
Catskills of east central New York.

.DAY ONE...Tonight.

There is a slight risk of severe thunderstorms today, mainly during
the late afternoon and evening hours. Some thunderstorms will be
capable of producing damaging winds as storms develop ahead of a cold
front. Thunderstorms will generally move west to east at 40 to 50
mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The combination of high temperatures and humidity levels could allow
heat indices to reach 95 to 100 degrees Monday across portions of
the mid Hudson Valley. If this potential increases, then a heat
advisory would be issued.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later this afternoon or this
evening.

CTZ001-013-MAZ001-025-NYZ053-054-059>061-064>066-VTZ013>015-141100-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Western Rensselaer-Eastern Rensselaer-
Eastern Greene-Western Columbia-Eastern Columbia-Eastern Ulster-
Western Dutchess-Eastern Dutchess-Bennington-Western Windham-
Eastern Windham-
425 PM EDT Wed Jun 13 2018

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, the Taconics and mid Hudson Valley of east
central New York and southern Vermont.

.DAY ONE...Tonight.

There is a marginal risk of severe thunderstorms late this afternoon
into this evening. Some thunderstorms will be capable of producing
damaging winds as storms develop ahead of a cold front. Thunderstorms
will generally move west to east at 40 to 50 mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The combination of high temperatures and humidity levels could allow
heat indices to reach 95 to 100 degrees Monday across portions of
the mid Hudson Valley. If this potential increases, then a heat
advisory would be issued.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later this afternoon or this
evening.

In the hours before

Special weather statement, Jun 13, 8:16 PM EST, 34 minutes before
Special Weather Statement
National Weather Service Albany NY
916 PM EDT WED JUN 13 2018

NYZ040-047-048-140145-
Schoharie-Western Schenectady-Montgomery-
916 PM EDT WED JUN 13 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN SCHENECTADY...
NORTHERN SCHOHARIE AND MONTGOMERY COUNTIES...

At 915 PM EDT, a strong thunderstorm was located near Central Bridge,
or 8 miles northeast of Cobleskill, moving east at 35 mph.

Winds in excess of 40 mph are possible with this storm.

This storm will be near...
  Central Bridge around 925 PM EDT.
  Delanson around 935 PM EDT.
  Duanesburg around 945 PM EDT.

This Includes The Following Highways... Interstate 88 between exits
23 and 24. Interstate 90 exit 27 and near exit 29.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4294 7475 4293 7409 4274 7407 4273 7418
      4272 7417 4268 7417 4270 7465 4279 7467
      4283 7465 4286 7476
TIME...MOT...LOC 0115Z 269DEG 29KT 4279 7441

SND/IAA
Special weather statement, Jun 13, 8:20 PM EST, 30 minutes before
Special Weather Statement
National Weather Service Albany NY
920 PM EDT WED JUN 13 2018

NYZ033-041-042-082-140145-
Hamilton-Northern Fulton-Northern Warren-Northern Saratoga-
920 PM EDT WED JUN 13 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN
HAMILTON...NORTHWESTERN WARREN...NORTHWESTERN SARATOGA AND NORTHERN
FULTON COUNTIES...

At 920 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Speculator to 6 miles northeast of
Stratford. Movement was east at 35 mph.

Winds in excess of 40 mph are possible with these storms.

These storms will be near...
  Lake Pleasant, Lewey Lake Campground and Moffitt Beach Campground
  around 925 PM EDT.
  Speculator around 930 PM EDT.
  Wells and Sacandaga Campground around 945 PM EDT.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4322 7414 4318 7470 4323 7470 4371 7446
      4376 7406 4375 7406 4377 7381
TIME...MOT...LOC 0120Z 257DEG 32KT 4357 7445 4326 7464

SND/IAA
Special weather statement, Jun 13, 8:24 PM EST, 26 minutes before
Special Weather Statement
National Weather Service Albany NY
924 PM EDT WED JUN 13 2018

NYZ047-051-140200-
Schoharie-Western Albany-
924 PM EDT WED JUN 13 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ALBANY AND
SCHOHARIE COUNTIES...

At 923 PM EDT, a strong thunderstorm was located near Worcester, or
16 miles southeast of Cooperstown, moving east at 40 mph.

Winds in excess of 40 mph are possible with this storm.

This storm will be near...
  Jefferson, Summit and Richmondville around 935 PM EDT.
  North Blenheim around 945 PM EDT.
  Breakabeen around 950 PM EDT.
  Middleburgh around 955 PM EDT.
  Livingstonville and Preston-Potter Hollow around 1000 PM EDT.

This Includes Interstate 88 near exit 20.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4262 7463 4264 7463 4266 7422 4241 7421
      4241 7425 4239 7425 4238 7451 4242 7462
      4252 7471
TIME...MOT...LOC 0123Z 268DEG 35KT 4252 7473

SND/IAA
Special weather statement, Jun 13, 8:29 PM EST, 21 minutes before
Special Weather Statement
National Weather Service Albany NY
929 PM EDT WED JUN 13 2018

NYZ042-043-140200-
Northern Washington-Northern Warren-
929 PM EDT WED JUN 13 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WARREN AND NORTHERN
WASHINGTON COUNTIES...

At 928 PM EDT, a strong thunderstorm was located over Eagle Point
Campground, or 15 miles north of Warrensburg, moving east at 55 mph.

Winds in excess of 40 mph are possible with this storm.

This storm will be near...
  Hague, Rogers Rock Campground and Huletts Landing around 945 PM
  EDT.
  West Haven around 955 PM EDT.

This Includes Interstate 87 between exits 24 and 26.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4377 7335 4373 7337 4369 7340 4364 7343
      4362 7342 4362 7338 4363 7336 4363 7330
      4359 7329 4359 7339 4361 7338 4361 7342
      4358 7343 4357 7388 4376 7389 4381 7339
TIME...MOT...LOC 0128Z 268DEG 46KT 4372 7378

SND/IAA
Special weather statement, Jun 13, 8:39 PM EST, 11 minutes before
Special Weather Statement
National Weather Service Albany NY
939 PM EDT WED JUN 13 2018

NYZ048>053-140215-
Eastern Albany-Western Rensselaer-Eastern Schenectady-Western
Schenectady-Southern Saratoga-Western Albany-
939 PM EDT WED JUN 13 2018

...A STRONG THUNDERSTORM WILL AFFECT SCHENECTADY...NORTHERN ALBANY...
SOUTHERN SARATOGA AND NORTHWESTERN RENSSELAER COUNTIES...

At 939 PM EDT, a strong thunderstorm was located near Rotterdam,
moving east at 40 mph.

Winds in excess of 40 mph are possible with this storm.

This storm will be near...
  Rotterdam and Scotia around 945 PM EDT.
  Schenectady, Guilderland, Niskayuna, East Glenville, Alplaus and
  Burnt Hills around 950 PM EDT.
  Albany and Colonie around 955 PM EDT.
  Clifton Park and Loudonville around 1000 PM EDT.
  Cohoes, Watervliet, Mechanicville, Latham and Menands around 1005
  PM EDT.
  Troy, Green Island, Waterford and Wynantskill around 1010 PM EDT.
  Center Brunswick around 1015 PM EDT.

This Includes The Following Highways... Interstate 88 between exits
24 and 25.
 Interstate 90 between exits 8 and 26.
 Interstate 890 between exits 1a and 9.
 Interstate 87 between exits 24 and 7, and between exits 8A and 11.
 Interstate 787 between exits 5 and 9.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4282 7424 4290 7408 4295 7409 4293 7346
      4266 7353 4264 7418 4272 7417 4273 7418
      4271 7419 4272 7426 4278 7425 4280 7426
TIME...MOT...LOC 0139Z 267DEG 33KT 4280 7404

SND/IAA
Special weather statement, Jun 13, 8:44 PM EST, 6 minutes before
Special Weather Statement
National Weather Service Albany NY
944 PM EDT WED JUN 13 2018

NYZ041>043-083-084-140215-
Northern Washington-Southern Washington-Southeast Warren-Northern
Warren-Northern Saratoga-
944 PM EDT WED JUN 13 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL WARREN...NORTHWESTERN
SARATOGA AND NORTHWESTERN WASHINGTON COUNTIES...

At 943 PM EDT, a strong thunderstorm was located 9 miles south of
Johnsburg, or 10 miles west of Warrensburg, moving east at 40 mph.

Winds in excess of 40 mph are possible with this storm.

This storm will be near...
  Warrensburg around 1000 PM EDT.
  Lake George Village around 1005 PM EDT.
  Bolton Landing around 1010 PM EDT.

This Includes Interstate 87 between exits 20 and 24.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4364 7343 4362 7342 4359 7343 4357 7340
      4336 7347 4328 7415 4362 7420 4365 7342
TIME...MOT...LOC 0143Z 267DEG 33KT 4348 7399

SND

The radar

The Burlington radar (KCXX), 89 km away, was scanning. The volume nearest the first event began at 01:51 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Warren

When
June 13, 8:50 PM EST
Where
Warren County, 1 mi E of Hague
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
43.750, -73.500

A tree was knocked down on Route 9N.

Thunderstorm Wind, Warren

When
June 13, 8:50 PM EST
Where
Warren County, 1.71 mi NE of Silver Bay
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
43.720, -73.500

Trees were downed onto wires.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2018Every state in 2018This day in weather historyWarnings in New York, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 766172, 766173.